Cold/Wind Chill, Knox
- When
- January 22, 7:00 PM CST to January 23, 10:00 AM CST
- Where
- Knox forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Arctic high pressure built down across the central plains on January 22nd and 23rd. The high brought northwest winds of winds of 15 to 25 mph with higher gusts to the region.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Arctic high pressure built down across the central plains on January 22nd and 23rd. The high brought northwest winds of winds of 15 to 25 mph with higher gusts to the region. Temperatures across eastern Nebraska and western Iowa fell into the single digits on the 22nd and into the 5 below to 10 below range over most of the area by the morning of the 23rd. The combination of the cold and strong winds lowered wind chill values down into the 20 below to 30 below zero range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 22, 5:26 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
526 PM CST WED JAN 22 2014
.AVIATION...
00Z TAFS FOR KOMA...KOFK...KLNK
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. GUSTY NORTH WINDS
WILL CONTINUE THROUGH MOST OF THE OVERNIGHT HOURS BEFORE THE
PRESSURE GRADIENT RELAXES TOWARD MORNING....AND WE LOSE THE GUSTS
AND SUSTAINED VALUES FALL BELOW 12 KT. WINDS WILL ALSO START TO
BACK TOWARD THE WEST AT THE END OF THE PERIOD.
&&
.PREV DISCUSSION... /ISSUED 325 PM CST WED JAN 22 2014/
SHORT TERM...TONIGHT THROUGH SATURDAY.
BITTERLY COLD WIND CHILLS TONIGHT...COLD HIGHS ON THURSDAY...THEN
AMOUNT OF WARMING ON FRIDAY...ARE THE PRIMARY FORECAST CONCERNS.
POWERFUL COLD FRONT HAD SWEPT THROUGH THE NORTHERN HALF OF EASTERN
NEBRASKA AND WESTERN IOWA AS OF 2 PM. BAND OF LIGHT SNOW OR FLURRIES
ACCOMPANIED THE FRONT...BUT NO MORE THAN A DUSTING OF ACCUMULATION
WAS NOTED. THIS TREND WILL CONTINUE THE REST OF THE AFTERNOON AS
FRONT SWINGS THROUGH SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. CLEARING
WILL ENSUE NORTH TO SOUTH WHERE DIURNALLY DRIVEN CLOUD STREAKS
SHOULD DISSIPATE AFTER SUNSET. AFTERNOON TEMPERATURES BELOW ZERO
WERE NOTED IN EASTERN SOUTH DAKOTA...AND THIS AIR WILL INVADE ALL OF
OUR AREA THIS EVENING AS STRONG HIGH PRESSURE BUILDS SOUTH. THAT
HIGH IS FORECAST TO BE CENTERED IN CENTRAL SOUTH DAKOTA BY SUNRISE
THURSDAY BEFORE SETTLING OVER EASTERN NEBRASKA DURING THE DAY. GUSTY
NORTH WINDS WILL CONTINUE THROUGH THE NIGHT WHILE GRADUALLY
DECREASING LATE TONIGHT/THURSDAY MORNING AS HIGH MOVES CLOSER. THUS
WINDS WILL REMAIN AT LEAST IN THE 10 TO 15 MPH RANGE THROUGH THE
MORNING DRIVE. TEMPERATURES SHOULD SLIP BELOW ZERO DURING THE
EVENING NORTH AND THE REST OF THE AREA OVERNIGHT. MODEL FORECASTS
HAVE COME IN EVEN COLDER THAN PREVIOUS RUNS...AND ARE COLDER THAN
OUR CURRENT FORECAST. AND GIVEN CURRENT READINGS TO OUR NORTH...HAVE
TRIMMED OUR LOWS ANOTHER DEGREE OR TWO. THE COMBINATION OF COLD AND
WIND WILL DRIVE WIND CHILLS INTO THE 20 TO 30 BELOW RANGE OVERNIGHT
THROUGH MID THURSDAY MORNING. SOME AREAS MAY DIP COLDER THAN 30
BELOW AT TIMES...BUT NOT FOR EXTENDED PERIODS. THUS WILL CONTINUE
WITH OUR WIND CHILL ADVISORY FOR ALL AREAS.
WITH THE COLD START ON THURSDAY AND HIGH PRESSURE MOVING
OVERHEAD...DO NOT SEE A GOOD OPPORTUNITY TO WARM MUCH THURSDAY
AFTERNOON. PLENTY OF SUNSHINE MAY OFFSET LACK OF MIXING
SOMEWHAT...BUT HIGHS WILL STRUGGLE TO TOP 10 ABOVE.
AS HIGH SETTLES SOUTH OF OUR AREA THURSDAY NIGHT...SOUTHWEST WINDS
WILL RETURN AHEAD OF SHORTWAVE DROPPING INTO THE NORTHERN PLAINS.
LOWS THURSDAY NIGHT SHOULD OCCUR IN THE EVENING BEFORE RISING FRIDAY
MORNING. THEN WARM ADVECTION REALLY KICKS IN DURING THE DAY AS
SOUTHWEST TO WEST FLOW INCREASES. FORECAST SOUNDINGS SUGGEST MIXING
TO OR ABOVE 900MB IS LIKELY...PUTTING HIGHS CLOSE TO OR ABOVE 50 FOR
A GOOD PART OF OUR AREA. HOWEVER CLOUDS WILL BE THICKENING THROUGH
THE DAY AND WILL HINDER MAX WARMING.
AS SHORTWAVE DIVES INTO THE GREAT LAKES FRIDAY NIGHT AND
SATURDAY...ANOTHER COLD FRONT WILL SLIP INTO OUR AREA. BULK OF COLD
AIR WILL SURGE WELL EAST THE CWA...BUT A GLANCING BLOW WILL COOL
THINGS OFF A GOOD 10 DEGREES FROM FRIDAY.
DERGAN
LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.
ANOTHER ARCTIC SURGE MOVING IN SUNDAY NIGHT THROUGH MONDAY. AHEAD OF
THAT...THERE APPEARS TO BE A SMALL WINDOW FOR LIMITED WARMING ON
SUNDAY WITH TEMPS SIMILAR TO THAT OF SATURDAY...ALTHOUGH MODELS ARE
JUST A BIT QUICKER WITH THE PUSH OF COLD AIR...WHICH HAS BEEN THE
CHALLENGE THE LAST FEW EVENTS. THE AIR MASS COMING IN SUNDAY NIGHT
LOOKS JUST AS COLD AS THE ONE MOVING THROUGH LATER TONIGHT INTO
EARLY THURSDAY...THUS DROPPED TEMPS SEVERAL DEGREES FOR MONDAY
MORNING INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO. STRONG
NORTHWESTERLY WINDS WILL GIVE US ANOTHER SHOT AT WIND CHILL ADVISORY
TEMPS MONDAY MORNING OVER A GOOD PART OF THE FORECAST AREA. HIGHS
MONDAY ONLY IN THE TEENS. ALSO WOULDN'T BE SURPRISED IF SCATTERED
FLURRIES ACCOMPANY THE COLDER SURGE OF AIR LATE SUNDAY AFTERNOON AS
H85 TEMPS DROP INTO THE DENDRITIC LAYER.
BEYOND THEN...NOT SEEING EXCEPTIONAL AGREEMENT ON TEMPS THROUGH THE
REMAINDER OF THE FORECAST. GFS REMAINS QUITE COLD...BUT PREVIOUS
RUNS OF THE ECMWF TRENDED SIGNIFICANTLY WARMER. NEW 12Z ECMWF SEEMS
NOW BE TRENDING COLDER THOUGH SO ADJUSTED EXISTING TEMPS DOWNWARD.
MODELS ARE ALSO HINTING AT SOME LIGHT SNOW POTENTIAL FOR WEDNESDAY
BUT GIVEN LOW CONFIDENCE THAT FAR OUT HAVE NOT MENTIONED AT THIS
TIME.
DEWALD
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 10 AM CST THURSDAY FOR NEZ011-012-
015>018-030>034-042>045.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 10 AM CST THURSDAY
FOR NEZ050>053-065>068-078-088>093.
IA...WIND CHILL ADVISORY UNTIL 10 AM CST THURSDAY FOR IAZ043-055-056-
069.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 10 AM CST THURSDAY
FOR IAZ079-080-090-091.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 402 PM CST WED JAN 22 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-231215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 402 PM CST WED JAN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY BITTERLY COLD WIND CHILLS OF 20 TO 30 BELOW ZERO WILL DEVELOP WEDNESDAY EVENING AND CONTINUE THROUGH LATE THURSDAY MORNING. TEMPERATURES SHOULD DROP BELOW ZERO BEFORE MIDNIGHT...AND NORTH WINDS WILL AVERAGE 10 TO 20 MPH OVERNIGHT...COMBINING TO PRODUCE THE DANGEROUS WIND CHILLS. WINDS WILL DECREASE BY LATE THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF BITTERLY COLD WIND CHILLS OF 20 TO 30 BELOW ARE EXPECTED AGAIN SUNDAY NIGHT AND MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.
The national radar mosaic for the moment the first event began.
29 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485072, 485073, 485074, 485075, 485076, 485077, 485078, 485079, 485080, 485081, 485083, 485084, 485085, 485086, 485087, 485088, 485082, 485089, 485090, 485091, 485092, 485093, 485094, 485096, 485097, 485098, 485099, 485100, 485101.